Heparin Overdose at Cedars-Sinai Hospital Endangers Three Babies, Including Twins of Actor Dennis Quaid

Heparin overdoses are still a threat to hospital patients, despite a recent Food & Drug Administration (FDA) alert warning of the danger.  The threat posed by heparin overdose was made apparent this week, after it was reported that three babies at Cedars-Sinai hospital in California had been victims of heparin overdoses.  Among them, the newborn twins of Dennis Quaid.  The children, Thomas Boone and Zoe Grace, were given vials of <"http://www.yourlawyer.com/topics/overview/heparin">heparin—used to prevent clotting—that were 1,000 times stronger than what was should have been prescribed.  The children were in Cedars-Sinai Medical Center’s neonatal intensive care unit as a result of a bleed-out.  Fortunately, all of the children are said to be recovering today.

Heparin comes in 10 unit vials for babies and vials up to 10,000 units for adults.  The babies were dosed from 10,000 unit vials with one dose given on Sunday morning and again on Sunday.  The babies began to bleed out just before midnight and were transferred to the neo-natal intensive care unit where they were given protamine sulfate to reverse heparin’s effects.

Pharmacy technicians stock the drug Heparin, used to prevent clots and flush out IVs.  The Cedas-Sinai hospital’s protocol is to keep the different units separated, but a technician accidentally put the 10,000 unit vials in the drawer where the 10 unit vials were stored.

The hospital apologized Tuesday to the families of three patients involved, saying tests indicated that there were no adverse effects on the babies.  The California Department of Public Health says they are investigating the incident.

Cedars issued a statement acknowledging the mistake and calling it a highly unusual, preventable error that involved failure of their staff to follow standard Cedar-Sinai policies and procedures.  The hospital claims seven patients in total were given the wrong dosages, but there have been reports that as many as 13 patients were dosed incorrectly with heparin.

The FDA, in collaboration with Baxter Healthcare Corporation—one of the pharmaceutical companies that manufacture heparin – issued a two-page safety alert last February warning of the fatal dangers of mistaking the high 10,000 unit and low 10 unit dose vials of heparin. The memo advised hospitals to double-check their inventory to ensure dispensing errors do not occur.  Cedars-Sinai Medical Center was among the recipients of the FDA alert.

The 2007 alert was issued after three infants died in Indiana after they were mistakenly given adult doses.  But, six newborns received an overdose and were not among the first to be affected in this sort of mix-up, apparently also happening back in 2001 when two patients were given incorrect dosages of the drug.  One parent claims her child is suffering long-term affects from a heparin overdose and, at 15 months, is not doing everything other children his age are and should be doing.  An attorney representing two families affected by previous overdoses as a result of labeling mix-ups says that these are not new problems, the problem is ongoing and human error is inevitable given the similar labeling.

This entry was posted in Health Concerns, Legal News. Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.